Request Legal Help Now - Free

Advertisement
LAWSUITS NEWS & LEGAL INFORMATION

Proton Pump Inhibitor—Bone Inhibitor?

. By
Burlington, NCWhen Laurie heard about proton pump inhibitor (PPI) side effects, specifically increased risk of hip, wrist or spine fractures, she asked her doctor if these heartburn drugs that she had taken for many years could have caused her bone density problems." He said that the clinical studies associating PPIs to an increased risk of fractures only involved people who had been taking PPIs twice a day for many consecutive years," says Laurie. "That would be me!"

Laurie (not her real name) had her first bone density test about nine years ago (she is now 64) and was diagnosed with osteoporosis. "Shortly after that I was prescribed a PPI for acid reflux, which is also known as GERD," Laurie explains, and also adds that she was diagnosed with GERD prior to her diagnosis of weak bones. "Each year I continued with bone density tests but it was no better; in fact it was worse in my hip joint, lower spine and barely noticeable in my wrist. My hip continues to worsen, and this is the worst place to have osteoporosis because of so much weight, which makes it easier to break…

"I tried other medications for this uncontrollable acid reflux, from just about every over-the-counter med to prescription drugs. One doctor prescribed Vitamin D supplements to increase my Vitamin D level, and I also took it to help absorb the calcium I was taking. I was told to take two PPI caps per day and it did help the acid problem, but at the same time my bone density worsened.

"In the last few years I heard on the news and read on the Internet how PPI can lower the bone density in post-menopausal women. I did more and more research and the next time I saw my endocrinologist for the bone density (BD) test, which I had yearly, I voiced my concern about the PPI. Of course he knew I was taking it but the PPI side effects were never mentioned—not until I mentioned it to him.

"He just blew it off: 'We don't know about these PPI studies for sure…there is nothing definitive,' he said. Then I contacted my gastroenterologist and expressed my concerns to him regarding PPI. He looked at my BD tests and told me to take only one PPI daily and at night, and he prescribed 300 mg of Ranitidine, which is an acid-reducer, to replace the morning PPI.

"My gastroenterologist didn't want to commit and say two pills would be detrimental; I believe that he didn't want to speak for the other [prescribing] doctor. But he also said that one pill would be OK to take.

"I really need to take that PPI at night and I also keep a bottle of Maalox on my night table. So now I feel like I'm stuck between a rock and a hard place; where do I turn? You just have to weigh the positives against the negatives. I know that bone density medication is hard on the stomach; I guess I have to decide whether I want stomach ulcers or weak bones."

Laurie says she has already suffered a stomach ulcer (H.Pylori, which is the type of ulcer associated with excess acid) and doesn't know what caused it. She is currently taking another drug to help with bone density but this med is only taken once a month to reduce the frequency of stomach problems. She recently had an MRI that showed a slightly bulging disc in the lower spine, bone spurs and some arthritic disease. Laurie's gynecologist gets a copy of her yearly BD report and said that she is at "moderate to high risk for a hip fracture," which is a classic proton pump inhibitor side effect. She has also been cautioned to avoid stair-climbing.

"I would consider being part of a class-action lawsuit against the makers of PPIs because of their lack of information," Laurie says. "It may well be in their documentation now, but not when I took it. I first heard about these PPI side effects on the news. It is so frustrating to hear about severe and debilitating PPI side effects from the media rather than the health community or your doctor. "

READ ABOUT PROTON PUMP INHIBITOR LAWSUITS

Proton Pump Inhibitor Legal Help

If you have suffered losses in this case, please send your complaint to a lawyer who will review your possible [Proton Pump Inhibitor Lawsuit] at no cost or obligation.

READER COMMENTS

Posted by

on
i started taking PPI in 2005 when i was told that i have acid reflex. few month ago i heard on TV about the side affect that these drugs cause, i stopped taking them. i was diagnoset with osteoporosis and low bone density. just couple months ago my doctor prescribed me with vitamin D because i had deficiancy. right now i an taking OTC medication for the acid reflex. i have a lot of pain in my lower and uper back and also my neck. my doctor did just x-ray for my spine. i asked him to send me to specialist but i just fund out that he is sending me to nourologist, instead of a back doctor. last month i had endoscopy and the doctor said that all he saw is gastrities, so why i have all this acid coming up after i eat and feel terible? you just can't tell them that they are wrong. i had few endoscopies in the past 5 years, some of them said that i have acid reflex and some said just gastrities, hightel hernia, never got spacific answer.

ADD YOUR COMMENT ON THIS STORY

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.
*Your Comment:

Are you the defendant or a subject matter expert on this topic with an opposing viewpoint? We'd love to hear your comments here as well, or if you'd like to contact us for an interview please submit your details here.


Click to learn more about LawyersandSettlements.com

Request Legal Help Now! - Free